Try it
Psychiatry · Psychopharmacology: smoking and clozapine
Sample itemA patient on a stable dose of olanzapine stops smoking after admission to a non-smoking ward and becomes sedated. Why?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Loss of CYP1A2 induction by tobacco smoke raises drug levels
Polycyclic hydrocarbons in tobacco smoke (not nicotine) induce CYP1A2, lowering levels of clozapine, olanzapine, caffeine and theophylline. Stopping smoking removes this induction, so levels rise within days to weeks and dose reduction is needed.
Option by option
A. Nicotine inhibits metabolism
Nicotine does not inhibit this metabolism.
B. Olanzapine becomes more protein bound
Protein binding is not the explanation.
C. Loss of CYP1A2 induction by tobacco smoke raises drug levels (correct)
Correct. Cessation removes CYP1A2 induction.
D. Smoking increases the half-life of the drug
Smoking shortens, not lengthens, the half-life of these drugs.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…